Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 88, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2000, 1:58 AM CDT for Jackson County, Nemaha County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 1:58 AM CDT (06:58 UTC)
- Expired
- Aug 6, 2000, 2:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jackson County, KS, Nemaha County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 1:58 AM CDT | Hail 1.75 | Bancroft, KS | |
| Aug 6, 1:58 AM CDT | Thunderstorm Wind 52 E | Bancroft, KS | |
| Aug 6, 2:05 AM CDT | Hail 0.75 | Whiting, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1065 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS53 KTOP 060657 SVRTOP KSC085-131-060730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 158 AM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 230 AM CDT * AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF WETMORE...OR ABOUT 26 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... WETMORE NETAWAKA WHITING LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 5, 3:30 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SAT AUG 5 2000 PRECIPITATION CHANCES AND TEMPERATURES CONTINUE TO BE MAIN CONCERNS. FRONTAL BOUNDARY SLIPPING INTO NORTH CENTRAL COUNTIES NOW. HAVE HAD SOME WIDELY SCATTERED SHOWERS MUCH OF THE AFTERNOON OVER PARTS OF THE NORTH CENTRAL AND FAR NORTHERN COUNTIES. MODELS INITIALIZE VORT CENTERS OVER WESTERN KANSAS AND WEAKENING DURING THE AFTERNOON...THOUGHT WITH BOUNDARY AND THIS FEATURE...WOULD SEE MORE ACTIVITY AT THIS TIME BUT MID LEVEL WARMTH EVIDENTLY HELPING HOLD THE CAP. MODELS HOWEVER DUE SHOW ANOTHER LOBE SWINGING SOUTHEAST ACROSS NEBRASKA AND CWA THIS EVENING AND OVERNIGHT. H700 MB VERTICAL MOTION FIELDS PERSIST OVER THE EASTERN CWA WHILE H700 MB TEMPS COOL SOME. WITH ALL THIS IN MIND...WILL KEEP 30 OR 40 PERCENT POPS FOR CWA ALTHOUGH THINGS COULD DIMINISH OVER THE NORTH CENTRAL AFTER MIDNIGHT. TEMPERATURE WISE...EXPECT DEWPOINTS TO LOWER TO MIDDLE 60S LATER TONIGHT ACROSS THE CWA AND GOING GUIDANCE OF LOWS AROUND 70 TO LOWER 70S OVER THE EAST CENTRAL CWA LOOKS OK. FOR THE LATER PERIODS...NOT SURE HOW FAR SOUTH FRONT WILL SAG AND HOW LONG IT WILL LINGER. FLOW ALOFT TURNS NORTHWEST WITH EMBEDDED IMPULSES...THE TIMING OF WHICH VARYING FROM MODEL TO MODEL. FOR NOW WILL HAVE THE FRONT SAG ACROSS THE CWA OVERNIGHT AND EARLY SUNDAY...THEN BEGIN TO RETREAT NORTHWARD SUNDAY NIGHT AND MONDAY. WITH FRONT IN THE VICINITY AND UPPER FEATURES...WILL HAVE TO KEEP SOME LOW POPS...20 TO 30 PERCENT ACROSS THE AREA INTO MONDAY. REACHED 102 DEGREES SO FAR IN TOPEKA THIS AFTERNOON...WARMEST DAY SO FAR...AND 101 IN EMPORIA. ALL WITH DRYING SOUTHWEST FLOW. WITH WINDS EXPECTED TO SHIFT AROUND ON SUNDAY...WILL GO ALONG WITH GUIDANCE AND HIGHS IN THE LOWER 90S NORTH TO 90 TO 95 OVER THE EAST CENTRAL. ALL THE MODELS WANT TO RETURN SOUTHERLY WINDS AT H850 MB ON MONDAY. WITH BOUNDARY EXPECTED TO PUSH NORTHWARD...WILL GO A LITTLE WARMER WITH READINGS MAINLY AROUND 95 FOR HIGHS. WILL LEAVE POPS FOR THE DAY BUT MAY BE MAINLY IN THE MORNING OVER THE FAR SOUTHERN CWA. .TOP...NONE FRANTZ t
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.